Purpuric Drug Eruptions Caused by Epidermal Growth Factor Receptor Inhibitors for Non–Small Cell Lung Cancer: A Clinicopathologic Study of 32 Cases

    loading  Checking for direct PDF access through Ovid

Abstract

Importance

Purpuric skin lesions have only rarely been reported in patients receiving epidermal growth factor receptor inhibitors. However, their clinical and histopathologic presentations have varied considerably.

Objective

To characterize purpuric skin eruptions caused by epidermal growth factor receptor inhibitors.

Design, Setting, and Participants

This prospective study enrolled 32 patients who presented to an integrated dermato-oncologic clinic in a tertiary referral medical center with purpuric skin lesions after using epidermal growth factor receptor inhibitors from January 1, 2013, through December 31, 2015.

Exposures

Epidermal growth factor receptor tyrosine kinase inhibitors, including gefitinib, erlotinib, and afatinib.

Main Outcomes and Measures

Clinical presentations, histopathologic features, laboratory examinations, and treatment outcomes of patients with purpuric drug eruptions.

Results

Thirty-two patients, 14 with purpuric drug eruptions without pustules (mean [SD] age, 60 [11] years; 12 female and 2 male) and 18 with purpuric drug eruptions with pustules (mean [SD] age, 64 [11] years; 12 female and 6 male), were identified. The median time to development of skin lesions was 3.5 months. The clinical presentations were characterized by purpuric macules, papules, and confluent plaques predominantly on the lower extremities. Pustules in various sizes could be found in 18 patients (56%). Eleven patients (34%) had skin lesions that covered places other than the lower extremities. Eczema craquelé–like features developed in 13 patients (41%). Bacterial pathogens were frequently identified in these skin lesions. Among them, Staphylococcus aureus was the most predominant and was found in 20 patients (63%), commonly in those with cutaneous pustules. Epidermal dysmaturation, neutrophil exocytosis, perivascular infiltration of lymphocytes and neutrophils, red blood cell extravasation, and plumping endothelium were the main histopathologic features. The expressions of filaggrin and human β-defensin 2 in lesional skin of these patients were markedly reduced. All patients improved after receiving at least 1 week of systemic antibiotic treatment; the doses of epidermal growth factor receptor inhibitors were also changed for 14 patients (44%).

Conclusions and Relevance

Purpuric drug eruptions caused by epidermal growth factor receptor inhibitors are uncommon and have characteristic clinical and histopathologic presentations. The role of bacterial pathogens in this reaction is important and requires further exploration.

Related Topics

    loading  Loading Related Articles